High Wind, Sheridan Foothills
- When
- May 1, 3:26 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
The passage of a cold front brought a wind gust of 58 mph to Sheridan.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
The passage of a cold front brought a wind gust of 58 mph to Sheridan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 1, 2:00 PM MST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
300 PM MDT THU MAY 1 2008
.SHORT TERM...VALID FOR FRI AND SAT...
DEEP UPPER LOW OVER COLORADO IS CONTINUING TO WRAP MOISTURE INTO
SOUTHEAST MONTANA AND PORTIONS OF SOUTH CENTRAL MONTANA. SNOW HAS
BEEN FALLING OVER SOUTHEAST MONTANA TODAY BUT HAS BEEN CONFINED
TO ELEVATIONS AT OR ABOVE 3900 FEET. RAIN HAS BEEN FALLING AT
BAKER THROUGHOUT THE DAY AND HAS RECEIVED 1.61 INCHES SINCE LAST
NIGHT.
STRONG ISENTROPIC LIFT REMAINING OVER THE SOUTHEAST OVERNIGHT
WITH DYNAMIC COOLING TO CONTINUE. SURFACE ANALYSIS CONTINUING TO
SHOW INVERTED TROUGH ACROSS SOUTHEAST MONTANA. BOTH GFS/NAM
PICKING UP ON THIS COOLING AND ARE PROGGING 850MB TEMPERATURES TO
BE NEAR A -4C BY 12Z FRIDAY. MODELS ALSO WRAPPING HIGH QPF
AMOUNTS INTO THESE AREAS OVERNIGHT WITH THE RUC APPEARING TO BE
DOING BETTER THANT THE GFS/NAM. EXPECTING SNOW LEVELS TO DROP
THROUGH NIGHT AND HAVE ADDED TREASURE...ROSEBUD...CUSTER AND
FALLON COUNTIES TO THE SNOW ADVISORY. SNOW AMOUNTS OF 3 TO 5
INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE OVER THESE COUNTIES
OVERNIGHT. HAVE KEPT HIGH POPS GOING FOR BILLINGS OVERNIGHT BUT
PRECIPITATION WILL TAKE AWHILE TO DEVELOP AS LOW LEVELS REMAIN
VERY DRY. STILL SOME CONCERN THAT UPSLOPE FLOW WILL MOVE INTO RED
LODGE AREA BUT DO NOT EXPECT IT TO GET THERE UNTIL AFTER 12Z
FRIDAY. WILL LET LATER SHIFTS TAKE A LOOK AT THIS. SNOW TAPERING
OFF BY MIDDAY FRIDAY AS UPPER LOW MOVES OFF TO THE EAST. LINGERED
PRECIPITATION ACROSS THE SOUTHERN AREAS OF SOUTHEAST MONTANA
AFTER 18Z BUT PRECIPITATION WILL BE ENDING BY 00Z OVER THE ENTIRE
AREA. TEMPERATURES TRICKY ON FRIDAY AND THEY WILL DEPEND ON WHERE
THE HEAVIEST SNOW ACCUMULATIONS HAVE FALLEN. HAVE GONE UPPER 40S
OVER THE WEST WITH MID TO UPPER 30S OVER THE SOUTHEAST ZONES.
SHORT WAVE RIDGING BUILDING IN ON SATURDAY AS TEMPERATURES WILL
WARM TO NEAR SEASONAL VALUES. DRY WEATHER WILL BE OVER THE AREA
SATURDAY WITH SHORT WAVE RIDGING OVER THE AREA. RICHMOND
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
HIGHER HEIGHTS WILL SETTLE OVER THE AREA SUN-WED IN A FLATTER
FLOW...HOWEVER WITH THE COMBINATION OF WEAK DISTURBANCES AND
DIURNAL INSTABILITY BELIEVE THERE WILL BE AT LEAST SOME SHOWER
DEVELOPMENT EACH OF THESE DAYS. MODELS DIFFER IN TIMING/STRENGTH
OF WAVES...SO BROADBRUSHED NEAR CLIMO POPS SEEM TO BE THE WAY TO
GO AT THIS POINT. GREATEST CHANCES OF PCPN WILL BE DURING THE AFTN
AND EVENING HOURS...AND OVER THE MOUNTAINS. TSTMS ALSO POSSIBLE.
GFS/ECMWF AND MOST ENSEMBLE MEMBERS SUGGEST DEEPER TROFFING BY
THURSDAY. HAVE UPPED POPS A BIT HIGHER WESTERN PARTS TO COVER
THIS.
AS FOR TEMPS...LOOKS LIKE NEAR NORMAL MOST DAYS THIS WEEK...IE
HIGHS GENERALLY IN THE 60S. DO NOT SEE ANY REAL WARM OR COOL
SURGES AT LEAST THROUGH WED. STRONGER SYSTEM COMING IN THU COULD
TURN THINGS BACK BELOW NORMAL FOR THE END OF THE WEEK. HAVE RAISED
SUN-WED TEMPS UP...CLOSER TO MOST GUIDANCE.
JKL
&&
.AVIATION...
POWERFUL STORM SYSTEM WILL BRING SNOW/RAIN AND WIDESPREAD IFR TO
LIFR CONDITIONS TO LOCATIONS EAST OF KBIL TONIGHT...AFFECTING
KSHR...KMLS AND KBHK. PCPN WILL SPREAD WEST TO KBIL AROUND 00Z AND
THE BEARTOOTH FOOTHILLS THEREAFTER...WITH MVFR TO IFR EXPECTED IN
THIS AREA TONIGHT. VFR WILL PREVAIL FROM KLVM TO K3HT WITH ONLY
SCATTERED SHOWERS. BIG HORNS WILL BE OBSCURED THROUGH TONIGHT.
CRAZY/BEARTOOTH MOUNTAINS WILL BE OBSCURED AT TIMES. PCPN WILL
TAPER OFF FRI MORNING. IN ADDITION...NORTHWEST WINDS WILL GUST TO
30-40 KTS FROM KBIL EASTWARD. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 033/049 034/062 039/063 040/063 039/064 040/067 043/061
84/O 00/B 12/W 22/W 22/W 12/W 23/W
LVM 030/050 028/062 035/057 034/059 033/060 033/063 036/057
54/O 00/B 23/W 32/W 22/W 12/W 23/W
HDN 030/050 030/063 035/066 039/065 035/067 037/070 040/063
+4/O 00/B 02/W 22/W 22/W 12/W 22/W
MLS 029/047 030/058 034/063 038/063 038/064 040/068 043/061
+2/S 00/B 00/B 12/W 22/W 12/W 22/W
4BQ 029/038 027/051 030/062 036/062 037/063 038/066 041/061
+7/O 00/B 00/B 22/W 22/W 12/W 32/W
BHK 027/042 028/052 032/061 035/061 037/062 038/065 041/060
+3/O 00/U 00/B 12/W 22/W 12/W 22/W
SHR 028/041 023/056 030/062 034/062 035/061 035/066 038/061
+7/O 00/B 02/W 22/W 22/W 12/W 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 12 PM MDT
FRIDAY FOR ZONES 30>33-57.
WINTER STORM WARNING IN EFFECT UNTIL 12 PM MDT FRIDAY FOR
ZONES 36-37-58.
WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 12
PM MDT FRIDAY FOR ZONE 38.
WY...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 12
PM MDT FRIDAY FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 325 PM MDT THU MAY 1 2008 MTZ028>042-056>058-063>068-WYZ098-099-022130- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 325 PM MDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG SPRING STORM WILL BRING A MIX OF SNOW AND RAIN TO MUCH OF THE AREA TONIGHT. HEAVIEST PRECIPITATION WILL BE EAST AND SOUTH OF BILLINGS...WHERE SEVERAL INCHES OF WET SNOW ARE POSSIBLE. SNOW ACCUMULATIONS WILL VARY GREATLY ACROSS SOUTHEAST MONTANA...WITH THE MOST OVER THE BIG HORN MOUNTAINS AND THE HIGHER RIDGES AND BUTTES...AND THE LEAST IN THE LOWER ELEVATION VALLEYS. IN ADDITION...LOOK FOR NORTHWEST WIND GUSTS OF 30 TO 50 MPH IN EXPOSED AREAS. TRAVELERS WILL NEED TO USE CAUTION AND BE PREPARED FOR SLICK OR SLUSHY ROADS...ESPECIALLY OVER THE HIGHER PASSES. RANCHERS MAY WANT TO TAKE PRECAUTIONS TO PROTECT YOUNG LIVESTOCK. SNOW IS EXPECTED TO SHIFT WEST TO THE BEARTOOTH FRONT LATER TONIGHT INTO FRIDAY MORNING. A COUPLE INCHES OF WET SNOW IS POSSIBLE AT NYE AND RED LODGE. WESTERN LOCATIONS SUCH AS LIVINGSTON...HARLOWTON AND BIG TIMBER WILL RECEIVE THE LEAST AMOUNT OF PRECIPITATION FROM THIS EVENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL CONTINUE INTO FRIDAY MORNING BEFORE DECREASING BY AFTERNOON AS THE STORM SYSTEM MOVES EAST OF THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99751.